Alert archive / Wisconsin / River Flood Warnings in 2017

River Flood Warning 52, NWS La Crosse, WI

July 21, 2017Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jul 21, 2017, 1:20 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It took effect at Jul 22, 2017, 5:02 AM CDT. It was in force for 52 hr.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 1:20 PM CDT (18:20 UTC)
In effect from
Jul 22, 2017, 5:02 AM CDT
Expired
Jul 24, 2017, 9:00 AM CDT
In force
52 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Trempealeau River at Arcadia (ARCW3).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05379400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

595 
WGUS43 KARX 211820
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
120 PM CDT Fri Jul 21 2017

.A Flood Warning has been issued for The Trempealeau River at Arcadia.
Some uncertainty exists with rainfall amounts and locations through 
tonight. This could impact the forecast stages, so be sure to keep
up to date with the latest river forecasts.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-220620-
/O.NEW.KARX.FL.W.0052.170722T1200Z-170724T1400Z/
/ARCW3.1.ER.170722T1200Z.170723T0600Z.170723T2000Z.NR/
120 PM CDT Fri Jul 21 2017

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Trempealeau River At Arcadia.
* from Saturday morning to Monday morning.
* At 12:15 PM Friday the stage was 7.9 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday morning and continue 
  to rise to near 8.3 feet by Sunday morning. The river will fall 
  below flood stage by Sunday.
* Impact...At 8.0 feet...Minor flooding begins. A few streets are 
  affected by high water, and pumping operations begin. 

&&
 
LAT...LON 4423 9158 4432 9146 4432 9143 4426 9145 4422 9158

$$

Aegerter
2 follow-up statements
617 
WGUS83 KARX 221006
FLSARX


Flood Statement
National Weather Service La Crosse WI
506 AM CDT Sat Jul 22 2017

.A Flood Warning remains in effect for the Trempealeau River from 
Arcadia to Dodge.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-230106-
/O.EXT.KARX.FL.W.0052.170722T1002Z-170724T1330Z/
/ARCW3.1.ER.170721T2020Z.170723T0600Z.170723T1930Z.NR/
506 AM CDT Sat Jul 22 2017

The Flood Warning continues for
  The Trempealeau River At Arcadia.
* until Monday morning...Or until the warning is cancelled.
* At  3:15 AM Saturday the stage was 7.8 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this afternoon and continue to 
  rise to near 8.6 feet Saturday night. The river is forecast to fall 
  below flood stage Sunday.
* Impact...At 8.0 feet...Minor flooding begins. A few streets are 
  affected by high water, and pumping operations begin. 

&&
 
LAT...LON 4423 9158 4432 9146 4432 9143 4426 9145 4422 9158

$$

WIC011-121-230106-
/O.EXT.KARX.FL.W.0043.000000T0000Z-170727T1930Z/
/DDGW3.3.ER.170720T0709Z.170721T1315Z.170727T0130Z.NR/
506 AM CDT Sat Jul 22 2017

The Flood Warning continues for
  The Trempealeau River At Dodge.
* until Thursday afternoon...Or until the warning is cancelled.
* At  4:45 AM Saturday the stage was 11.5 feet.
* Flood stage is 9.0 feet.
* Moderate flooding is occurring and Major flooding is forecast.
* Forecast...The river is forecast to rise to near 12.1 feet 
  Saturday night. The river is forecast to fall below flood stage 
  Wednesday evening.
* Impact...At 12.0 feet...Low lying roads around Dodge may flood, 
  including County Road P, as well as along a low spot on County Road
  J south of Dodge.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$

Hollan
411 
WGUS83 KARX 221641
FLSARX


Flood Statement
National Weather Service La Crosse WI
1141 AM CDT Sat Jul 22 2017

.The Trempealeau River has fallen below flood stage at Arcadia...and is 
expected to continue to fall over the next several days. Therefore...the 
Flood Warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-221711-
/O.CAN.KARX.FL.W.0052.000000T0000Z-170724T1330Z/
/ARCW3.1.ER.170721T2020Z.170722T0145Z.170722T0552Z.NR/
1141 AM CDT Sat Jul 22 2017

The Flood Warning is cancelled for
  The Trempealeau River At Arcadia.
* At 10:00 AM Saturday the stage was 7.4 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at 12:52 AM Saturday.
* Forecast...The river will continue to fall over the next several days.


$$

Hollan

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 21, 12:42 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 21, 12:42 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1242 PM CDT Fri Jul 21 2017

.SHORT TERM...(Today through Saturday)
Issued at 237 AM CDT Fri Jul 21 2017

High Impact Weather Potential: Focus of the forecast is squarely on
the next 24-36 hours in terms of the potential for additional
convection, including a risk for both severe storms and also
additional heavy rains and potential reinvigoration of flooding.

Rain...rain...go away! We simply don't need any more water for those
areas so badly impacted by flooding the past 24 hours, but
unfortunately the weather doesn't look to cooperate much through
tonight. While the usual caveats regarding lower confidence with
convective evolution do apply to some degree today into tonight,
starting to get a sense for how things will play out, and that does
include a pretty good risk for additional heavy rains in some areas
through tonight. Early this morning, a warm front remains draped
down into central Iowa, with much of our local area "cleaned out" of
instability as ongoing convection just to our south continues to
hold the boundary well intact. That will change through the morning
hours as low level ridging overhead right now works east, with
strengthening return flow ahead of an approaching weak shortwave
from western Nebraska/South Dakota helping bump the front and
associated instability back north, becoming centered somewhere
either side of the Mississippi River into the afternoon hours.

A gradual uptick in warm advection ascent ahead of that wave in
addition to broad moisture transport over the boundary should help
gradually develop convection through the morning and early afternoon
hours, though per current trends, that activity may be more
scattered than widespread. Heading into the later afternoon and
evening hours, there continue to be hints of a better organized
complex working east out of south-central Minnesota, tied to another
shortwave emanating from western South Dakota this morning. It's
this activity that may have a severe risk as we overlay better deep
layer and low level shear near the warm frontal boundary. Can't at
all rule out some damaging wind potential and some smaller hail
(freezing levels back up around 14kft or better), with even a lower
end risk for a tornado or two given pretty decent low level shear
profiles near the warm front itself. Per CAM guidance, wondering if
we'll see a mix of line segments and perhaps even a few supercells
during the later afternoon, rather similar actually to the setup
from Wednesday evening.

Thereafter, some pretty scary signals regarding a rapid uptick in
deep layer moisture transport directly toward the Mississippi River
counties once again after sunset. While the exact evolution will be
determined by the placement of the low level boundary and early
convective trends, the potential is quite high for another round of
very heavy rain-producing convection through the late evening and
early overnight hours, before the stronger moisture transport
finally shifts to our east after 08Z. Still, pending the
placement of convection, the damage may be done if heavy rains
repeat over those areas so severely impacted already, so this
bears very close watching. Thankfully, much of Saturday is looking
more and more quiet as opposed to earlier thinking as we again
see some type of bubble high slip into the area, with just a low
end risk for a shower or storm mainly toward I-94.

.LONG TERM...(Saturday Night through Thursday)
Issued at 237 AM CDT Fri Jul 21 2017

A well-deserved break from the very active weather still looks on
track from Saturday night through at least Tuesday if not Wednesday
as thermal troughing dominates the region while rather expansive
Canadian low level ridging works into the area. Outside of a risk
for some diurnal showers (maybe a rumble?) Sunday afternoon with a
better shortwave dropping through the northern Great Lakes, just not
seeing much in the way of any precip chances, with temps and
humidity levels much more comfortable as well. Toward midweek,
looking like we'll return some of the heat and humidity with
additional chances for showers and storms for a least a period or
two, though confidence in any timing this far out remains quite
low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri Jul 21 2017

Cloudy (mostly VFR) skies with periodic light to moderate rain
showers will be the rule at KLSE/KRST through the afternoon. Could
see some MVFR reductions in visibility, especially at KLSE. A
second round of thunderstorms is then expected to develop late
this afternoon and into the evening. However, these storms should
remain south of the TAF airfields and removed all thunder from the
18Z TAFs. Given moist airmass and light winds, ceilings may drop
below 3000 ft agl overnight and have introduced this idea at KRST
beginning at 22.08Z and at KLSE beginning at 22.10Z. Some guidance
suggests IFR ceilings are possible and this is something to
monitor over the next 12 to 18 hours. Light south winds this
afternoon will gradually to turn to the southeast, and then to the
northeast or becoming variable overnight.

&&

.HYDROLOGY...
Issued at 237 AM CDT Fri Jul 21 2017

Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. Showers and
thunderstorms will again increase in coverage through the day
today and into tonight, with several rounds of storms possible.
Given very high moisture levels in place (precipitable water
values around 2 inches or better) and the increasing potential
for storms to redevelop over much of the same area where 4-6+
inches already fell, flash flooding could rapidly develop later
today into tonight. Those along waterways really need to pay very
close attention to the weather today, and be prepared to act
quickly if heavy rains again develop.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday morning for WIZ032>034-
     041>044-053>055-061.

MN...Flash Flood Watch through Saturday morning for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Saturday morning for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Rogers
HYDROLOGY...Lawrence
Hazardous weather outlook, Jul 21, 8:58 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
858 AM CDT Fri Jul 21 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-221400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
858 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and central into southwest Wisconsin.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect this afternoon through tonight.

Thunderstorms will impact the area today into tonight. Some
storms could be severe with a risk for damaging winds and hail. An
isolated tornado also cannot be ruled out.

In addition, very heavy rainfall is possible with any storms
through tonight, with a risk for flash flooding to develop
quickly if storms repeatedly impact the same areas. Areas which
received heavy rains Wednesday night will be most susceptible to
additional significant flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible near and north of Interstate 94
Saturday afternoon. These storms are not expected to be severe.

Additional thunderstorms are possible areawide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 11 am today.

WIZ017-029-221400-
Taylor-Clark-
858 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for a portion of north central
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will impact the area this afternoon into tonight.
Some storms could be severe with a risk for damaging winds and
hail. An isolated tornado also cannot be ruled out.

In addition, very heavy rainfall is possible with any storms
through tonight, with a risk for flash flooding to develop
quickly if storms repeatedly impact the same areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible near and north of Interstate 94
Saturday afternoon. These storms are not expected to be severe.

Additional thunderstorms are possible areawide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 11 am today.

das

In the hours before

Local storm report, Jul 21, 11:01 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 AM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HEAVY RAIN       2 E AUSTIN              43.67N 92.93W
07/21/2017  M3.60 INCH       MOWER              MN   BROADCAST MEDIA

&&
Local storm report, Jul 21, 11:51 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 AM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      3 S BOYD                42.97N 92.26W
07/21/2017                   CHICKASAW          IA   LAW ENFORCEMENT

            SOME WATER OVER ROADS WEST OF
            FREDERICKSBURG.

&&
Special weather statement, Jul 21, 11:55 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1155 AM CDT FRI JUL 21 2017

WIZ061-211745-
Grant-
1155 AM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT COUNTY...

At 1154 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Prairie Du Chien to
7 miles southeast of Bloomington to Holy Cross. Movement was east at
35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Lancaster, Fennimore, Cuba City, Hazel Green,
Dickeyville, Cassville, Bloomington, Preston, Georgetown, Beetown,
Arthur, Montfort, Potosi, Livingston, Mount Ida, Ellenboro, Hickory
Grove, Tennyson and Union.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4254 9064 4258 9068 4264 9071 4268 9092
      4269 9095 4272 9102 4279 9097 4300 9111
      4299 9106 4303 9097 4306 9094 4306 9091
      4308 9084 4313 9043 4251 9043 4251 9064
TIME...MOT...LOC 1654Z 268DEG 32KT 4300 9099 4280 9086 4262 9101

DAS
Local storm report, Jul 21, 1:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
104 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       NEW HAMPTON             43.06N 92.31W
07/21/2017  M4.20 INCH       CHICKASAW          IA   PUBLIC

&&

CJA
Local storm report, Jul 21, 1:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HEAVY RAIN       OSAGE                   43.28N 92.81W
07/21/2017  M2.10 INCH       MITCHELL           IA   EMERGENCY MNGR

&&

CJA
Local storm report, Jul 21, 1:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
111 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     FLASH FLOOD      6 NW WESTGATE           42.83N 92.06W
07/21/2017                   FAYETTE            IA   LAW ENFORCEMENT

            WATER OVER THE ROAD.

&&

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:14 PM CDTAreal Flood WarningARXJackson, La Crosse, Monroe24 hr
Jul 20, 8:31 PM CDTAreal Flood WarningARXTrempealeau24 hr
Jul 20, 9:00 PM CDTAreal Flood WarningARXCrawford, Juneau, Richland, Vernon24 hr
Jul 21, 11:55 AM CDTSpecial Weather StatementARXGrant50 min
Jul 21, 5:03 PM CDTSpecial Weather StatementARXGrant42 min
Jul 21, 5:08 PM CDTSevere Thunderstorm WarningARXGrant35 min
Jul 21, 6:45 PM CDTSpecial Weather StatementARXGrant60 min
Jul 21, 6:54 PM CDTFlash Flood WarningARXGrant15 hr

Nearby

River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.